I came across this sad story while surfing at live journal tonight. There is no known treatment for tardive dyskinesia, an undisputed, iatrogenic side effect of neuroleptic drugs. Abilify is being used now to treat a wide array of *disorders*, not just Schizophrenia, for which it was originally designed.
I went to visit my sister over the holidays, who has developed tardive dyskinesia after taking a relatively low dose of Abilify for about 2-3 years. This was the first time I saw her since she developed the condition. I have to say I was absolutely HORRIFIED by seeing the symptoms of this horrendous debilitating side effect first-hand, and I had to briefly go to another part of the restaurant where we had all met for lunch just to conceal my tears. She cannot control her mouth anymore. Her jaw is almost constantly moving in a continual chewing motion, and she often sticks her tongue out uncontrollably and makes loud slurping sounds. She is now treated by everyone she meets as a disabled individual, which was not the case previously, even though she has struggled with some mental issues. She can no longer function as a respected member of society. She has been marginalized just because of her appearance, which is an unfortunate, yet unavoidable aspect of our society. And the side effect could be permanent, or even progress to worse symptoms. Because the ultimate travesty of all is that her psychiatrist could not care less about her condition and has told her to continue to take Abilify at the same dose (5 mg). At my urging, she has reduced the dose to 2.5 mg on her own, but she is afraid to reduce it any further because of dire warnings her pdoc has given her about hallucinations returning (she would sometimes see and hear things while going to sleep, that’s her only “psychotic” symptom, although she does exhibit depression as well). So chances are that the tardive dyskinesia could continue to get worse. Her pdoc didn’t even tell her she had TD, apparently hoping she wouldn’t notice (?!) – a general medical practitioner identified it when she went for a checkup. I find that incredibly irresponsible of her pdoc. He has no interest in her long-term well-being at all… Her life is over.
I hope her family can keep that from happening. But her sister is right, lives get ruined, there is a “sick role” trajectory and I wonder how anyone in this woman’s shoes can avoid taking it on. Once you come to see that that is now your face in the mirror air-biting, tongue protruding lip-smacking and grimacing back at you it’s a predictable slide from there into brute survival inside the system that created you. Unemployment, halfway houses, residential treatment facilities, wandering in libraries, absorbing the stigmata of the shuffling sick role you can’t hide because your face is contorted by the drug induced grotesquery of sucking tics and grimaces, because everyone knows that’s what a schizophrenic looks like.
She had a right, a human right to make an informed choice. If only people who heard voices were human.